gingercracker

good morning , need some more advice please , as you know I'm having a flare up as just been told I have copd , , I thought I was dealing with it ok , finished my steroids & 3 more days of antbiotics , to go , my day was not to bad yesterday ,& I seem to cope with them so far , but please help , is it normal with our condition that the nights are so much worse , as I say I sit up all night ,& get about 2 hours sleep in all , this morning I dropped off about 4 awoke at 6 ,I wedge pillows on arm of sofa to keep me as upright as possible I struggled with mucus & blocked nose when I woke , frightened me a bit ,I am a bit calmer now , ,but do you have this kind of thing in mornings , I don't know whats normal or not , I have took my easi breathe inhaler, now I'm sitting here ,hungry wheezing & a bit lost , is this a normal kind of morning ,& are the nights always thw worse like mine , I have no groups near me , you are all I have to ask , thank you for bearing with me ,wwith all my questions ,xx

15 Replies

oldestnewest
  • Good morning, gingercracker. Sorry you've been sleeping so badly. I have moderate COPD but don't experience the sorts of symptoms you describe, but we don't all experience COPD in the same way as it's an umbrella term for several conditions. Hopefully someone will be along soon who will be able to be more helpful.

  • Try steaming over a bowl of steaming water or if you have a nebuliser use it up. To 4 times daily . Maybe you can get one from local hospital. Also every night put a plug of Vicks up Each nostril sometimes helps breathing you can also doThis in the am as well. Drink lots of water as it helps to thin mucous and makes it easier to cough up stuff ! Good luck just rest when you can and try and stay calm listen to some nice music as well .

  • Steroids can affect some people this way - not being able to sleep, feeling shaky etc. It is alarming when you go through this for the first time and no fun to contemplate it if you have more exacerbations. Good news is that the symptoms will pass a few days after stopping taking them. Hope you will be feeling better as the day goes on.

  • Hello ginger cake, I was advised by my GP and community matron to drink plenty as it helps thin the mucus and is easy to get off your chest. Also breathing exercises and a flutter valve will help. Ask your GP for a flutter valve they are very good. Lets us know how you are. Take care 😊 xx Bernadette

  • Hi, I do sympathise...first thing in the morning can be difficult for me at times. Mucus tends to collect and I need to cough, but as gently as I can manage.

    If I am on a higher dose of steroids than my maintenance dose I have great difficulty sleeping.....now my dose is tapered off slowly.

    if you live in the UK , the BLF has a helpline you can contact by phone or email. 03000 030 555.

    You could ring your Health Centre if you are feeling worse, you may need further antibiotics, when your present course finishes.

    Best wishes

  • Hi Gingercracker I suffer like this to I always seem wheezy and get blocked up ,Perhaps you have had a virus to make you feel even worse xx

  • Steroids...... I always have rubbish sleep when I take them and the more you worry about it the worse it is. Some times just knowing what is causing stuff helps us deal with it better. Have a chat with your doctor/nurse and just sleep when you can. x

  • Hi gingercrackers, nights are worse for several reasons imo. First its when conventionally we sleep, so if you can't you are left there worrying about it and time passes ever so slowly. Mucus can build up when you are nearer to horizontal (I know you are wedging yourself as upright as possible). We tend to move around more in the day which triggers coughing and brings up some mucus - at night it collects so it feels like there's much more.

    Lots of good advice here about managing all of this, but don't be afraid to go back to your doctor and discuss what's happening and ask for more help to cope with it. If you are still wheezy it may be that you need more steroids. It's not at all unusual to need more than one lot of antibiotics. If this is your first lot you could need more. You should expect to get back to your own 'normal' when this flare-up has passed. Do carry on asking whatever you want to - that's what we're here for :)

  • thank you so much o2Trees ,means so much that I can ask questions ,,without thinking I'm keeping on , thanks everyone who has replied , I am off to doctors Friday ,but your reassurance comes now when I need it ,x

  • Forgot to say that I find the radio wonderful at night when i can't sleep. (Tv isn't so good as the blue light tells your brain it's day time and stops you sleeping.)

  • aha! it's the blue light!!!! ladies and gentlemen.....shoot your blue lights!!! 📺🖲🤣

  • Wot??!

  • i am trying to be funny!! you said the blue light on the tv makes it difficult to sleep..and there are so many of us who can't sleep, therefore we should get rid of blue lights! sorry....my sense of humour !!

  • Sorry - personal thing, humour :D

  • I have found that everything is worse at night, even the common cold; my remedy is to get up and make a drink of honey cinammon and hot milk - use hot water if very phlegmy. Two litres of water during the day will help that too. I put a few drops of olbas oil on my pillow every night and it seems to help.

You may also like...